Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Weakly continuous nonlinear accretive operators in reflexive Banach spaces


Author: W. E. Fitzgibbon
Journal: Proc. Amer. Math. Soc. 41 (1973), 229-236
MSC: Primary 47H15; Secondary 34G05
DOI: https://doi.org/10.1090/S0002-9939-1973-0324496-2
MathSciNet review: 0324496
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ X$ be a reflexive space and $ A$ be a weakly continuous (possibly nonlinear) operator which maps $ X$ to $ X$. We are concerned with the autonomous differential equation

$\displaystyle (1.1)\quad u'(t) + Au(t) = 0,\quad u(0) = X.$

We first provide a local solution to (1.1) and then we apply the additional hypothesis that $ A$ is accretive to extend the local solution of (1.1) to a global solution. If $ A$ is weakly continuous and accretive then $ A$ is shown to be $ m$-accretive, i.e. $ R(I + \lambda A) = X$ for all $ \lambda \geqq 0$. The $ m$-accretiveness of $ A$ enables us to provide a semigroup representation of solutions to (1.1),

$\displaystyle (1.2)\quad u(t) = T(t)x = \mathop {\lim }\limits_{n \to \infty } (I + (t/n)A){x^n}\quad {\text{for }}t \in [0,\infty ).$

We then investigate properties of semigroups which have weakly continuous infinitesimal generators.

References [Enhancements On Off] (What's this?)

  • [1] M. Crandall and T. Liggett, Generation of semigroups of nonlinear transformations on general Banach spaces, Amer. J. Math. 93 (1971), 265-298. MR 44 #4563. MR 0287357 (44:4563)
  • [2] S. Chow and J. D. Schuur, An existence theorem for ordinary differential equations in Banach spaces, Bull. Amer. Math. Soc. 77 (1971), 1018-1020. MR 44 #4334. MR 0287127 (44:4334)
  • [3] E. Hille and R. S. Phillips, Functional analysis and semi-groups, rev. ed., Amer. Math. Soc. Colloq. Publ., vol. 31, Amer. Math. Soc., Providence, R.I., 1957. MR 19, 664. MR 0089373 (19:664d)
  • [4] T. Kato, Accretive operators and nonlinear evolution equations in Banach spaces, Proc. Sympos. Pure Math., vol. 18, Part 1, Amer. Math. Soc., Providence, R.I., 1970, pp. 138-161. MR 42 #6663. MR 0271782 (42:6663)
  • [5] -, Nonlinear semigroups and evolution equations, J. Math. Soc. Japan 19 (1967), 508-520. MR 37 #1820. MR 0226230 (37:1820)
  • [6] R. H. Martin, A global existence theorem for autonomous differential equations in a Banach space, Proc Amer. Math. Soc. 26 (1970), 307-314. MR 41 #8791. MR 0264195 (41:8791)
  • [7] J. W. Neuberger, An exponential formula for one-parameter semigroups of nonlinear transformations, J. Math. Soc. Japan 18 (1966), 154-157. MR 34 #622. MR 0200734 (34:622)
  • [8] S. Ôharu, Note on the representation of semigroups on nonlinear operators, Proc. Japan Acad. 42 (1966), 1149-1154. MR 36 #3167. MR 0220100 (36:3167)
  • [9] G. F. Webb, Continuous nonlinear perturbations of linear accretive operators in Banach spaces, J. Functional Analysis 10 (1972), 191-203. MR 0361965 (50:14407)
  • [10] C. Yen, The convergence, periodicity and rest point behaviour of orbits in nonlinear semigroups of contractions, Pacific J. Math. (to appear).

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 47H15, 34G05

Retrieve articles in all journals with MSC: 47H15, 34G05


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1973-0324496-2
Keywords: Accretive, weakly continuous, semigroup of nonexpansive nonlinear operators
Article copyright: © Copyright 1973 American Mathematical Society

American Mathematical Society